Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 7, 2017, 5:22 PM PDT for San Diego County, California. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2017, 5:22 PM PDT (00:22 UTC)
- Expired
- Sep 7, 2017, 6:15 PM PDT
- In force
- 53 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 78 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 6:00 PM PDT | TSTM WND GST 60 | 15 Ese Borrego Springs, CA | STATE PARK RANGER AT OCOTILLO WELLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WUUS56 KSGX 080022
SVRSGX
CAC073-080115-
/O.NEW.KSGX.SV.W.0023.170908T0022Z-170908T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
522 PM PDT THU SEP 7 2017
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Northeastern San Diego County in southwestern California...
* Until 615 PM PDT
* At 520 PM PDT, a severe thunderstorm was located over Hwy S22
Between Borrego Springs And Imperial County Line, or 8 miles north
of Hwy 78 Between Borrego Springs Rd And Ocotillo Wells, moving
northeast at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Borrego Springs, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, Hwy 78 Between S2 And Borrego Springs Rd, Hwy S22 Between
Borrego Springs And Imperial County Line, Hwy S22 Between Ranchita
And Borrego Springs, Ranchita, Borrego Palm Canyon, Ocotillo Wells,
Hwy S2 Between Hwy 79 And Hwy 78, Los Coyotes Indian Reservation
and Ocotillo Wells Vehicular Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3310 11655 3333 11656 3338 11620 3339 11610
3340 11609 3310 11608
TIME...MOT...LOC 0020Z 220DEG 5KT 3327 11620
HAIL...0.75IN
WIND...60MPH
$$
Small2 follow-up statements
167
WWUS56 KSGX 080058
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
558 PM PDT THU SEP 7 2017
CAC073-080115-
/O.CON.KSGX.SV.W.0023.000000T0000Z-170908T0115Z/
San Diego CA-
558 PM PDT THU SEP 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR NORTHEASTERN SAN DIEGO COUNTY...
At 544 PM PDT, a severe thunderstorm was located over Hwy S22 Between
Borrego Springs And Imperial County Line, or 9 miles north of Hwy 78
Between Borrego Springs Rd And Ocotillo Wells, moving northeast at 5
mph.
A spotter at the edge of the thunderstorm reported blowing dust
obscuring visibility, heavy rainfall, and winds estimated at around
20 to 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees, as well as
reduced visibilities and erratic winds that could affect
travel through the area.
Locations impacted include...
Borrego Springs, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, Hwy 78 Between S2 And Borrego Springs Rd, Hwy S22 Between
Borrego Springs And Imperial County Line, Hwy S22 Between Ranchita
And Borrego Springs, Ranchita, Borrego Palm Canyon, Ocotillo Wells,
Hwy S2 Between Hwy 79 And Hwy 78, Los Coyotes Indian Reservation and
Ocotillo Wells Vehicular Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building if possible.
&&
LAT...LON 3310 11655 3333 11656 3338 11620 3339 11610
3340 11609 3310 11608
TIME...MOT...LOC 0044Z 220DEG 5KT 3329 11618
HAIL...0.75IN
WIND...60MPH
$$
Small641
WWUS56 KSGX 080114
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
614 PM PDT THU SEP 7 2017
CAC073-080118-
/O.EXP.KSGX.SV.W.0023.000000T0000Z-170908T0115Z/
San Diego CA-
614 PM PDT THU SEP 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN DIEGO COUNTY
WILL EXPIRE AT 615 PM PDT...
The severe thunderstorm which prompted the warning continues to
weaken, so the warning will be allowed to expire. A spotter in the
Ocotillo Wells area reported winds gusting to 60 mph.
Erratic, gusty winds can be expected to diminish as the thunderstorm
weakens and moves east out of the area.
LAT...LON 3310 11655 3333 11656 3338 11620 3339 11610
3340 11609 3310 11608
TIME...MOT...LOC 0108Z 220DEG 5KT 3331 11616
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:20 PM PDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 7, 4:20 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
420 PM PDT Thu Sep 7 2017
.QUICK UPDATE...
Just sent a quick update to extend thunderstorms into the lower
deserts this evening. A cluster of showers and storms will bring
patchy rainfall to the Coachella Valley over the next could of
hours. No other changes attm.
&&
.SYNOPSIS...
Decreasing moisture and instability today will result in lower
chances for mountain and desert thunderstorms. Cooler through
Saturday with a cut-off low forming off the West Coast. The low
will bring increasing moisture Friday through Sunday, with better
chances for afternoon and early evening thunderstorms in the
mountains and deserts. Widespread shower and thunderstorm activity
is possible on Sunday, from the deserts all the way to the coast
and coastal waters. Warmer Monday with just a slight chance for
afternoon thunderstorms for the northern mountain and desert
areas. Cooling will likely occur Tuesday through Wednesday with a
trough of low pressure moving into Central California. Expect
night and morning marine layer clouds in the coast and portions of
the valleys.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Afternoon visible satellite imagery shows scattered mid level
clouds moving up from the south and towering cumulus/cumulonimbus
clouds over the mountains and high deserts. Radar has shown a
couple isolated thunderstorms developing over the San Diego county
mountains this afternoon. Expect this convective activity to
continue through early evening, with the focus being the San
Diego county mountains and deserts. The 12Z Miramar sounding
indicates a 7 deg C marine layer inversion at around 1000 ft msl,
a precipitable water of 1.1 inches (down from 1.45 inches
yesterday) and 385 J/KG of MUCAPE (down from 662 J/KG yesterday).
With the weak inversion and patchy, thin nature of the stratus,
the stratus clouds from earlier today were able to clear
relatively quickly.
On water vapor satellite imagery, a broad trough is noted off the
coast of the Pacific Northwest while a ridge is over the Great
Basin area. The trough will deepen a little along the West coast
today, and with the lower heights aloft we are seeing temperatures
which are mostly a few degrees lower than 24 hours ago. The
trough will continue to deepen on Friday and then split-off into
a cut-off low Saturday just southwest of Point Conception,
meander there on Sunday before slowly lifting north late Sunday
Tuesday. For Friday through Saturday, the low will lift plentiful
amounts of moisture (up to 1.8+ inches precipitable water) up from
the south over eastern Imperial and Riverside counties and
western Mexico, while the models still show only marginal amounts
of precipitable water (up to around 1 inch) moving into extreme
eastern portions of our forecast area. Even with this unimpressive
moisture content, the hi-res models do show afternoon/early
evening shower/thunderstorms occurring over the eastern San
Bernardino/Riverside/San Diego county mountains and deserts on
both those days. The nearby low will also bring cooling for Friday
and Saturday, with highs widespread 5-10 degrees below normal.
The lower heights aloft may also bring some subtle deepening of
the marine layer. Flow aloft turns to the southeast over our
region late Saturday night/early Sunday morning, with the GFS and
NAM showing mid-level moisture and some elevated instability
moving in over the entire forecast area, creating the potential
for scattered elevated showers/thunderstorms from the deserts all
the way to the coast/coastal waters. Precipitable water increases
to 1.4-1.5 inches Sunday afternoon, which in combination with high
amounts of instability (near or above 1000 J/KG of SBCAPE) could
lead to an active afternoon of thunderstorms over the mountains,
deserts, valleys and there's even a chance that the coast could
get some as well. With the southeast to east flow, some warming
could occur on Sunday, but this will depend on how much cloud
cover there is across the area.
Although drying occurs Monday, there may be enough residual
moisture for a few afternoon/early evening thunderstorms in the
San Bernardino county mountains and high deserts. Drying looks to
continue Tuesday through Wednesday as the low develops into an
open trough and moves inland into Nevada. Expect night and marine
layer stratus in the coast and portions of the valleys.
&&
.AVIATION...
072000...Coast/Valleys...VFR conditions through this evening. Patchy
stratus, with bases around 1200 ft MSL and tops near 1500 ft MSL,
will redevelop along the coast and around 15 SM inland by Friday
morning. Low VIS of 1-3 SM BR is expected over areas of higher
terrain where stratus develops. Low clouds will clear towards the
coast by mid-Friday morning.
Mountains/Deserts...FEW/SCT mid-level clouds today, with isolated
TSRA possible this afternoon over the desert mountain slopes of San
Diego/Riverside Counties. Storm bases will be about 9000 ft MSL with
tops up to 30 Kft MSL. Strong up/down drafts are possible near
storms, with gusty surface winds.
&&
.MARINE...
A Small Craft Advisory remains in for the outer waters for West-
Northwest wind gusts of 20-25 kt through this evening. Otherwise, no
hazardous marine weather is anticipated through Monday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory until 9 PM PDT this evening for Waters from
San Mateo point to the Mexican Border Extending 30 to 60 nm
out including San Clemente Island.
&&
PUBLIC...Harrison/JMB
AVIATION/MARINE...JJTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:01 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.